New Mexico, 2017Damaging Wind in New Mexico, August 29, 2017
August 29, 2017 · NWS ABQ · 1 event in 1 county or zone
The center of upper level high pressure over the Four Corners region through the end of August 2017 continued to force steering flow from north to south over New Mexico. The combination of low level easterly flow across the state and strong afternoon heating allowed storms to fire up over the Sandia and Manzano mountains during the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The center of upper level high pressure over the Four Corners region through the end of August 2017 continued to force steering flow from north to south over New Mexico. The combination of low level easterly flow across the state and strong afternoon heating allowed storms to fire up over the Sandia and Manzano mountains during the late afternoon hours. Outflow from a storm over the Four Hills area of Albuquerque surged westward and interacted with another boundary surging north from the Rio Grande Valley. The storm over the Four Hills area developed rapidly westward toward Nob Hill and the Albuquerque Sunport. This storm produced a brief torrential downpour with severe wind gusts and small hail. The Albuquerque Sunport reported a peak wind gust up to 59 mph. Minor flooding was also reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 29, 4:30 PM MST, 5 minutes earlier.
Area forecast discussion, Aug 29, 4:30 PM MST, 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
530 PM MDT Tue Aug 29 2017
.AVIATION...
00Z TAF CYCLE
Isold storms will continue until approximately 30/06Z. Expect gusty
outflow winds with any storm along with heavy rain and small hail.
KABQ and KAEG the most likely terminals to see storm activity this
evening. Drier air aloft will move in from the northeast overnight.
Only a few storms are forecast across the northwest third of the
state Wednesday.
33
&&
.PREV DISCUSSION...241 PM MDT Tue Aug 29 2017...
.SYNOPSIS...
Isolated to scattered showers and thunderstorms will continue through
Thursday each afternoon and evening across the northern and western
mountains. Brief heavy rain and gusty winds will be possible with
these storms each day. An uptick in storm activity is expected on
Friday as a disturbance moves into New Mexico from the north. A few
of these storms may be strong or severe Friday afternoon and evening.
The increase in storm coverage will be short-lived as dry air move
into New Mexico on Saturday from the north. High temperatures through
the period will be within a few degrees of normal.
&&
.DISCUSSION...
The center of the upper level high pressure system near southern NV
will slowly inch eastward toward the Four Corners and weaken through
Thursday. Moisture in the area will continue to recycle in the form
of isolated to scattered thunderstorms over the northern and western
high terrain through the period. Storms that do develop will
generally shift toward the south and southwest. Brief but heavy rain
and gusty microburst winds will be possible. Meanwhile, mid level
dry air has already moved into eastern NM and this dry air will
continue to round the upper high and shift across southern NM.
A well-defined disturbance rounding the upper high on the north side
will squash the high further as we go into Friday. This disturbance
will slide over north and northeast NM by Friday afternoon. An
associated cold front will also slide into northern NM. The
disturbance and front should bring in added moisture and lift across
northern and central NM. This should allow for an uptick in storm
coverage Friday afternoon. Storms should generally expand in
coverage as they shift southward Friday night.
This uptick in activity may be short-lived due to dry mid level air
moving in from the north on Saturday. Best storm chances on Saturday
will be over the southwest mtns. Meanwhile, the upper high will be
rebuilding over northern NV through the weekend. Moisture will
recycle on Sunday over the high terrain with isolated to scattered
storms.
34
&&
.FIRE WEATHER...
A mid level high pressure system centered east of Las Vegas, NV will
steer thunderstorms that form over the high terrain south and
southwest over adjacent lower elevations. Storms will have smaller
wetting footprints the closer you get to the Four Corners Region,
with an increasing chance of dry microburst wind gusts potentially
reaching 50 mph.
The upper high will sink southeast to near the Four Corners region
Wednesday and Thursday in response to a short wave trough moving by
to our north. The best coverage of showers and storms will continue
to be over the western and northern high terrain with a general
southward drift of the cells. Highs each day will be within 5
degrees either side of normal.
A back door cold front will reach far northeast NM late Friday then
spread south and west Friday night. Enhanced convection will be
noted from Friday into Saturday, including the east.
The upper high over the four corners will disappear late this week
while high pressure off the Pacific Northwest Coast moves inland and
strengthens this weekend. This high will settle into the Great Basin
Sunday and remain there through early next week. This will mean the
west and north high terrain will again have the best chances for
rainfall.
There will be small areas of poor vent rates each day through the
forecast period, but not widespread by any means. Haines Indices
will not reach level 6 at any time through early next week.
CHJ
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
None.
&&
34
Hazardous weather outlook, Aug 29, 2:35 AM MST, 14 hours before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
335 AM MDT Tue Aug 29 2017
NMZ501>540-301100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
335 AM MDT Tue Aug 29 2017
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Isolated showers and storms near the high terrain today may become
briefly strong with outflow wind gusts up to 50 mph, small hail, and
heavy rainfall.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The most active weather of the week is expected Friday and Friday
night as an upper wave moves south across the region. Scattered to
numerous showers and storms will be capable of producing strong
outflow wind gusts, hail, and heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Guyer
In the hours before
Special weather statement, Aug 29, 3:52 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
452 PM MDT TUE AUG 29 2017
NMZ519-521-292315-
Sandia/Manzano Mountains-Middle Rio Grande Valley/Albuquerque Metro
Area-
452 PM MDT TUE AUG 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR BERNALILLO COUNTY UNTIL 515 PM
MDT...
At 451 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Albuquerque. This storm was nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Eastern Albuquerque and Carnuel.
This includes Interstate 40 between Mile Markers 164 and 173.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.
&&
LAT...LON 3513 10640 3497 10641 3494 10661 3518 10656
TIME...MOT...LOC 2251Z 096DEG 2KT 3505 10648
CA
Special weather statement, Aug 29, 3:59 PM MST, 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
459 PM MDT TUE AUG 29 2017
NMZ519-292330-
Middle Rio Grande Valley/Albuquerque Metro Area-
459 PM MDT TUE AUG 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VALENCIA AND
BERNALILLO COUNTIES UNTIL 530 PM MDT...
At 458 PM MDT, Doppler radar was tracking a strong thunderstorm over
Bosque Farms, or near Los Lunas, moving west at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Valencia, Los Lunas, Bosque Farms, Peralta, El Cerro Mission, Tome,
Los Chaves, Meadow Lake and Rio Communities North.
This includes Interstate 25 between Mile Markers 197 and 209.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3490 10658 3478 10658 3471 10682 3491 10682
TIME...MOT...LOC 2258Z 090DEG 16KT 3484 10670
CA
Special weather statement, Aug 29, 4:14 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
514 PM MDT TUE AUG 29 2017
NMZ519-521-300000-
Sandia/Manzano Mountains-Middle Rio Grande Valley/Albuquerque Metro
Area-
514 PM MDT TUE AUG 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR BERNALILLO COUNTY UNTIL 600 PM
MDT...
At 514 PM MDT, Doppler radar was tracking a strong thunderstorm over
eastern Albuquerque, moving west at 10 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Eastern Albuquerque, Tijeras, Sandia Heights, Carnuel, Cedar Crest
and South Valley.
This includes the following highways...
Interstate 40 between Mile Markers 161 and 174.
Interstate 25 between Mile Markers 215 and 222, and between Mile
Markers 229 and 233.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3516 10638 3497 10639 3493 10668 3520 10658
TIME...MOT...LOC 2314Z 089DEG 9KT 3507 10651
CA
Special weather statement, Aug 29, 4:23 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
523 PM MDT TUE AUG 29 2017
NMZ511-300015-
Jemez Mountains-
523 PM MDT TUE AUG 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SANDOVAL COUNTY
UNTIL 615 PM MDT...
At 523 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Jemez State Monument, or 14 miles southwest of Los
Alamos, moving southwest at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Ponderosa.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3585 10656 3586 10638 3558 10642 3564 10674
TIME...MOT...LOC 2323Z 023DEG 15KT 3578 10652
CA
Local storm report, Aug 29, 4:33 PM MST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
533 PM MDT TUE AUG 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM HIGH SUST WINDS 5 S ALBUQUERQUE 35.04N 106.62W
08/29/2017 M45 MPH BERNALILLO NM ASOS
KABQ ASOS.
&&
EVENT NUMBER ABQ1702186
CMLLocal storm report, Aug 29, 4:35 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
535 PM MDT TUE AUG 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM TSTM WND GST 5 S ALBUQUERQUE 35.04N 106.62W
08/29/2017 M59 MPH BERNALILLO NM ASOS
KABQ ASOS.
&&
EVENT NUMBER ABQ1702187
JLPThunderstorm Wind, Bernalillo
- When
- August 29, 4:35 PM MST to 4:37 PM MST
- Where
- Bernalillo County, (Abq)albuquerque Intl Airport
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.040, -106.620
Peak wind gust up to 59 mph at the Albuquerque Sunport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 29, 20171 death · 1 event
- Flash Flood and Damaging Wind in Indiana, August 29, 20171 injured · $300,000 · 50 kt wind · 3 events
- Wildfire in California, August 29 to 31, 20176 injured · 1 event
- Damaging Winds in Idaho, August 29 to 30, 2017$71,000 · 82 kt wind · 4 events
- Wildfire in California, August 29 to 31, 20175 injured · 1 event
- Heavy Rain in Virginia, August 29, 201733 events
- Flash Flooding in Texas, August 29 to 31, 201722 events
- Wildfire in California, August 29 to 31, 20172 injured · 1 event
- Flash Flood and Dust Storm in Nevada, August 29 to 31, 2017$5,000 · 71 kt wind · 5 events
- Marine Tropical Storm in Gulf of Mexico, August 29 to 30, 20173 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 29 to 30, 201751 kt wind · 3 events
- Flash Flooding in Louisiana, August 29, 20173 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710364.